Acetaminophen-containing products

 

acetaminophen containingAcetaminophen (Tylenol and other brands and generics) is one of the most commonly used medicines in the US. It is well known as an over-the counter (OTC) pain reliever and fever reducer. Acetaminophen is a frequent ingredient used in combination with other medicines. For example, OTC products to treat cold and flu symptoms frequently contain acetaminophen. Prescription pain relievers also may contain acetaminophen. The abbreviation APAP is often used on prescription labels for products that contain acetaminophen.

Acetaminophen is safe and effective when used according to the label instructions. However, because many medicines contain acetaminophen, it is important to always read the medicine label and check what ingredients are included in the product. Unknowingly, some people use more than one product that contains acetaminophen. Taking too much acetaminophen can cause serious harm, including life-threatening or fatal liver damage.

The following tips on taking medicines with acetaminophen are provided, with permission, from the Consumer Healthcare Products Association (CHPA).

When using acetaminophen-containing medicines, it is important to know that:

  • Severe liver damage may occur if you take more than the maximum daily adult dosage in 24 hours, or if you drink three or more alcoholic drinks every day while using the medicine.
  • Do not use with other drugs, prescription or over-the-counter, containing acetaminophen.
  • You should carefully read and follow the label directions.
  • Taking more medicine than the label says or for longer than the label says can cause health risks.
  • Learn how to appropriately use medicines that contain acetaminophen through the Know Your Dose campaign.

Do not use if:

  • You are currently taking any other acetaminophen-containing medicine, prescription or OTC. Acetaminophen may be written as APAP on prescription labels, but it is the same active ingredient. Taking too much acetaminophen can lead to an overdose and may cause liver damage.
  • You are allergic to acetaminophen.
  • Tamper-evident packaging features such as seals, locks, and films are not clear or seem broken.

Ask a healthcare professional before use if:

  • You are currently using another medicine containing an internal analgesic active ingredient (aspirin, magnesium salicylate, naproxen sodium, ibuprofen, or ketoprofen).
  • You have liver disease.
  • You are taking the blood thinning drug, warfarin.
  • You drink three or more alcoholic drinks a day.
  • You are pregnant or breastfeeding.

Stop use and ask a doctor if:

  • Your fever gets worse or lasts more than 3 days, or if your pain gets worse or lasts for more than 10 days.
  • New symptoms occur or redness or swelling is present.
  • You take too much. Immediately contact a doctor or the Poison Control national helpline at 800.222.1222.

If you have questions about any of the medicines you are taking or if you have any unexpected side effects, talk to a healthcare professional. And of course, keep all medicines out of the reach and sight of children.

Last modified on Wednesday, 26 February 2014 16:28